Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Have spinal cord injury. Taking oxycontin for severe nerve pain. Any effective medicine for cure?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9094 Questions
I am a 37 year old mother of two young girls. I have a spinal cord injury called chemically induced Adhesive arachnoiditis from a Ct Cisternogram errouniously injected intrathecally with an angiogram XXXXXXX That was 10 and a half years ago and I instantly entered a world of pain I wouldnt wish on anyone. After 4 and a half years I found a doctor who I thought understood what I was going through and prescribed me Oxycontin. I tirated up and after a year was on 80 mg 4 times a day. I stayed at this dose for the next five years. I never took more than prescribed and my quality of life was much improved. Right before xmas, marijuana was found in my urine and my doctor told me I could no longer have my medicine. I used the breakthrough meds that I had stored in my closet from years of scripts to wean myself off rather than coming off cold XXXXXXX The burning pain that the meds covered is back full force and the electrical pains in my neck, arms and rectum, legs, feet are just intolerable.Along with the painful cramping in the muscles in my feet, calfs, neck and arms. Today is day 8 off of the medicine. I am wondering when I am going to stop shaking and when my heart rate will return to a more normal level as well as when the diarrhea will cease. I really wish these meds did not have such a stigma bc my body felt more normal while I was medicated. I have just been praying that after the detox is over I will be able to handle the pain. I am having to give up homeschooling my girls cause I just cant function. How long until the effects of coming off the opiates are over? 6 years ago I was ready to commit suicide from constant nerve pain when I got help with the meds. I am afraid I will get to that point again if I cant find something to help me. Are there any other medications that can help my intense nerve pain and give me my life back? I have some Oxycontin given to me by er drs when I went in last week, but i am very reluctant to start down that road with no assurance of more medicine and starting this hellish detox all over again. Please help me. Thank you. XXXXXXX
Posted Mon, 25 Feb 2013 in Brain and Spine
Answered by Dr. Praveen Tayal 2 hours later
Thanks for posting your query.
You are going through the withdrawal symptoms of opioids and all these symptoms are self limiting and are likely to subside in next 7-10 days.
The pain that you are going through is the nerve pain and can be relieved to some extent by using strong NSAIDS like naproxen or Ketorolac. Some medicines like Pregabalin or gabapentin in association with tricyclic antidepressants can also help you. But all these are prescription medicines and you need to consult a neurologist to get these prescribed.
Few other options of treatment which may be useful in reducing pain and maintaining functional lifestyle are 'Transcutaneous Electric Nerve stimulation (TENS) units', relaxation techniques, occupational and physical therapy approaches.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor